Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Salt Lake City, UT

August 19, 2014Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2014, 2:27 PM MDT for Garfield County, Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 2:27 PM MDT (20:27 UTC)
Expired
Aug 19, 2014, 8:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 67 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WGUS55 KSLC 192027
FFWSLC
UTC017-025-200230-
/O.NEW.KSLC.FF.W.0030.140819T2027Z-140820T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
227 PM MDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH...
  WESTERN KANE COUNTY IN UTAH...

* UNTIL 830 PM MDT TUESDAY
    
* AT 223 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE PARIA...KANAB...AND BUCKSKIN WASHES. RADAR 
  RAINFALL AMOUNTS ARE NEARING AN INCH OF WIDESPREAD RAINFALL.

* AS THE PARIA FLOWS SOUTH NEAR THE UTAH/ARIZONA BORDER THE CHANNEL 
  BECOMES CONSTRICTED AS DOES THE BUCKSKIN.  THESE AREAS ARE VERY 
  FLASH FLOOD PRONE AND QUITE DANGEROUS AT HIGH FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING THROUGH THESE AREAS...PLEASE REMAIN VIGILANT TO 
ENSURE FOR YOUR SAFETY.

&&

LAT...LON 3760 11191 3750 11182 3701 11185 3701 11241
      3718 11246 3738 11242 3744 11227 3745 11221
      3754 11218 3756 11212 3766 11205

$$

MCINERNEY
2 follow-up statements
765 
WGUS75 KSLC 200002
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT TUE AUG 19 2014

UTC017-025-200230-
/O.CON.KSLC.FF.W.0030.000000T0000Z-140820T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
602 PM MDT TUE AUG 19 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT TUESDAY
FOR SOUTHWESTERN GARFIELD AND WESTERN KANE COUNTIES...

AT 559 PM MDT...RAINFALL OVER THE PARIA AND SURROUNDING DRAINAGES 
HAS CEASED.  HOWEVER...IT IS ANTICIPATED THAT FLOWS FROM EARLIER 
RAINS ARE COURSING THEIR WAY THROUGH THE DRAINAGES.  IT IS 
ANTICIPATED THE FLOOD WATERS WILL REACH THE BUCKSKIN AREA NEAR THE 
UTAH/ARIZONA BORDER BY 7PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ANTICIPATE BEING AROUND THE LOWER PARIA AND BUCKSKIN 
DRAINAGES...PLEASE TAKE ACTION TO ENSURE FOR YOUR SAFETY.


&&

LAT...LON 3760 11191 3750 11182 3701 11185 3701 11241
      3718 11246 3738 11242 3744 11227 3745 11221
      3754 11218 3756 11212 3766 11205

$$

MCINERNEY
865 
WGUS75 KSLC 200228
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
828 PM MDT TUE AUG 19 2014

UTC017-025-200236-
/O.EXP.KSLC.FF.W.0030.000000T0000Z-140820T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
828 PM MDT TUE AUG 19 2014

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD AND WESTERN KANE
COUNTIES WILL EXPIRE AT 830 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY ALONG THE 
PARIA RIVER AND SURROUNDING DRAINAGES AND RIVER AND STREAM LEVELS 
WILL CONTINUE TO DECREASE. 

THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3760 11191 3750 11182 3701 11185 3701 11241
      3718 11246 3738 11242 3744 11227 3745 11221
      3754 11218 3756 11212 3766 11205

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 10:53 AM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 10:53 AM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 AM MDT TUE AUG 19 2014

.SYNOPSIS...A MOIST MONSOONAL AIRMASS WILL RESIDE ACROSS THE
REGION TODAY. A WEAK WEATHER SYSTEM WILL MAINTAIN AN UNSETTLED
PATTERN THROUGH THE REMAINDER OF THE WEEK...FOLLOWED BY A DRYING
TREND THIS WEEKEND.

&&

.DISCUSSION...DEEP MOISTURE IN PLACE COUPLED WITH BROAD ASCENT
OWING TO AN ONGOING PRECIP EVENT ALONG A ZONE FROM SOUTHWESTERN
UTAH NORTHEAST TO THE WASATCH FRONT. H5 ANALYSIS INDICATES A
CLOSED LOW RESIDING ALONG THE CENTRAL CALIFORNIA COAST WITH AREA
OF UPPER DIFFLUENCE FOCUSING OVER SOUTHWEST/WEST CENTRAL UTAH.
THE LEFT EXIT REGION OF THE ATTENDANT JET HAS TRANSITIONED INTO
NORTHWESTERN ARIZONA THIS MORN...AND COUPLING EXISTS ACROSS
CENTRAL/NORTHERN UTAH WHERE THE RIGHT ENTRANCE OF A NORTHERN
BRANCH JET CORE EXISTS ACROSS WESTERN WYOMING. HAVE THUS FAR SEEN
PRIMARILY STRATIFORM RAINFALL MOST AREAS WITH SOME EMBEDDED
CONVECTION IN AND AROUND DIXIE. HIGHEST RAINFALL OBS/ESTIMATES
EXIST ACROSS THE SOUTHWEST WHERE .5 TO 1.3 INCHES OF RAIN HAS
FALLEN OVER THE LAST SEVERAL HOURS. BENEATH THE UPPER COUPLING
SHORT WAVE ENERGY EXISTS OVER NORTH CENTRAL UTAH WHERE A MID LEVEL
CLOSED CIRCULATION EXISTS VICINITY KSLC.

DYNAMIC LIFT DRIVING CURRENT PRECIP WILL SLOWLY SHIFT EAST ACROSS
THE STATE TODAY AS THE UPPER LOW GRADUALLY NOSES ONSHORE.
SIGNIFICANT CLOUD COVER EXISTS BUT HAVE NOTED SOME THINNING ACROSS
EASTERN/SOUTHEASTERN UTAH ALLOWING SOME WARMING FROM ROUGHLY PRICE
TO LAKE POWELL. ANTICIPATE EMBEDDED CONVECTION WILL BE MOST
PRONOUNCED ACROSS THESE AREAS THIS AFTERNOON. THUS FAR PRECIP
RATES HAVE REMAINED MANAGEABLE BUT EXPECT MANY NORMALLY DRY WASHES
HAVE SOME FLOWS ACROSS THE SOUTHWEST...AND AFTERNOON CONVECTIVE
POTENTIAL ACROSS THE EAST/SOUTHEAST COULD BE SUFFICIENT FOR
LOCALLY HEAVY RAIN AND HIGHER PI RATES. HAVE MAINTAINED FLASH
FLOOD WATCH ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH AS SUCH.

AS BEST LIFT SHIFTS EAST THIS AFTERNOON/EVE...HRRR/RAP13 SUGGESTS
A TAPERING OF PRECIP ACROSS THE WESTERN THIRD OF THE AREA...AND
EXPECT A MORE STABLE ENVIRONMENT TO EXIST WITHIN A RAINCOOLED
AIRMASS THERE. THAT SAID...WESTERN EDGE OF CLOUD SHIELD OVER
EASTERN NEVADA WILL LIKELY BE A FOCUS FOR MORE CONVECTIVE CELLS
LATE DAY THAT COULD WORK EAST INTO THE WEST CENTRAL/NORTHWESTERN
DESERTS AND POSSIBLY WASATCH FRONT OVERNIGHT. NOT OVERLY CONFIDENT
IN THAT AT THIS TIME DUE TO ANTICIPATED STABILITY BUT WILL DELVE
IN A BIT DEEPER AND MONITOR TRENDS FOR THE AFTERNOON PACKAGE.

UPDATED EARLIER TO INCREASE POPS/CLOUDS FOR TODAY AS ONLY UPDATE.
GOING FORECAST LOOKS ON TRACK. PREVIOUS LONG TERM BELOW...

THE CA LOW IS FORECAST TO EVOLVE INTO AN OPEN WAVE AND SLOWLY
SWING EASTWARD ACROSS THE REGION DURING THE WEDNESDAY/THURSDAY
TIMEFRAME...AS A LONGWAVE TROUGH BECOMES ESTABLISHED ACROSS THE
PACIFIC NORTHWEST/NORTHERN ROCKIES. ALTHOUGH THE AIRMASS WILL DRY
CONSIDERABLY FROM WHAT IS CURRENTLY BEING OBSERVED ACROSS THE
REGION...LINGERING MOISTURE COMBINED WITH A CYCLONIC FLOW ALOFT
SHOULD YIELD ISOLATED TO SCATTERED CONVECTION THROUGH THE
REMAINDER OF THE WEEK...AND HAVE BUMPED POPS 10-20 PERCENT AS A
RESULT. THIS FLOW WILL ALSO KEEP TEMPERATURES A BIT BELOW
CLIMATOLOGICAL NORMS THROUGH THE REMAINDER OF THE WEEK.

THE 00Z EC AND GFS DIVERGE WITH THE HANDLING OF THE LONGWAVE
TROUGH BY THE THE WEEKEND...WITH THE GFS FAVORING A LESS AMPLIFIED
SOLUTION WHILE THE EC IS DEEPER AND PUSHES A SHORTWAVE TROUGH INTO
FAR NORTHERN UT LATE SATURDAY/SUNDAY. FOR NOW HAVE MAINTAINED A
DRYING/WARMING TREND FOR LATE IN THE PERIOD.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGHOUT THE DAY. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE
NORTHWEST BETWEEN 21Z AND 23Z. HOWEVER...WITH A RAIN-COOLED ENVIRONMENT
THERE IS A 40 PERCENT CHANCE THIS SHIFT WILL NOT OCCUR. SHOWERS DEVELOPING
IN THE VICINITY OF THE TERMINAL LATE THIS MORNING THROUGH THE AFTERNOON
MAY RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-
     012>014-016-019>021-517-518.

WY...NONE.
&&

MERRILL/VERZELLA/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 19, 2:43 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 AM MDT TUE AUG 19 2014

UTZ001>016-019>021-517-518-WYZ021-201100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
243 AM MDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND
FLASH FLOODING ARE EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHERN
UTAH THROUGH THIS EVENING...AS A VERY MOIST AIRMASS INTERACTS
WITH A LOW PRESSURE SYSTEM OVER THE REGION. A FLASH FLOOD WATCH IS
IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN UTAH THROUGH THIS
EVENING.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ACROSS NORTHERN UTAH
AND SOUTHWEST WYOMING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL MAINTAIN A THREAT FOR SHOWERS AND
THUNDERSTORMS ACROSS THE OUTLOOK AREA THROUGH THE REMAINDER OF THE
WEEK...ALTHOUGH THE COVERAGE AND INTENSITY OF THESE STORMS IS
EXPECTED TO BE LESS THAN ON TUESDAY. DRIER AIR IS EXPECTED TO
SLOWLY RETURN BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:38 AM MDTFlash Flood WatchSLC19 hr
Aug 19, 12:58 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 19, 2:05 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.